Well I've had my first bad chest since being diagnosed with A.F. I did use Ventilin as a reliever and clenil as the preventative. Now I'm on Symbicort as the preventative but am concerned as it says don't take if on bisoprolol or are allergic to animals ,which for me is a yes to both!! Was I better off taking the clenil?? am getting all confused again and worrying .

Have been but on Bricanyl as the reliever. Greetings to everyone and hope you've had a good day.

22 Replies

  • I was always told that bisoprolol and other beta blockers should not be given to asthmatics.

  • I was told never to take Ventilin, whilst taking Bisoprolol....

  • I have been encouraged to use Symbicort as both preventer and reliever, I was not keen at first as the reliever action was slower than Ventolin but as long as you take it promptly it works well.

  • Are you on bisoprolol Buffafly ?

  • Not allowed because of asthma (Propafenone not good either but I take minimum dose). I take Diltiazem instead.

  • That's a really positive response , I really appreciate that and hope you get on ok with your A.F. :)

  • Hi I am also on Bisopral 1-25mgs and have Symbicort 200mgs and 400mgs if Asthma is exacerbated,never had any problems,I also take Ventolin occasionally! All with my GP and pharmacists knowledge!

  • bisoprolol beta blocker is contra indicated with ventolin. As ventolin is a beta agonist so they work against each other. I believe its more that the ventolin wont work if the beta blocker is on board in the receptors in the lung. Therefore you could have a asthma attack and not have an inhaler to ease it.

    Most medical professionals would not use beta blockers in asthmatics.

    Please if someone knows different please correct me

  • My husband is a medic,and my Cardiologist does not object, and my pharmacist knows all the medication I am on!

    I also have Rheumatoid Arthritis with all the medication that involves!

  • I was told that ventolin can cause and exasserbate AF and I should stop taking it.

  • That makes sense, before I was diagnosed with AF I complained about attacks of breathlessness and my asthma medication was increased and I was told to use more Ventolin ('Take a puff before you walk upstairs').

    Now when I feel breathless I always check my peak flow and quite often it is normal for me so I know it isn't always asthma!

  • Obviously you need to discuss with your consultant as it may not suit you but I would suggest Seretide for the asthma (preventor and reliever) and Nebivolol as the beta blocker, or try Verapamil instead as a calcium blocker which has similar though not identical effects to beta blockers.

    Bisoprolol almost killed me as it is indeed contra-indicated with asthmatics, but nebivolol is one of the most cardio-specific and usually safe.

  • Seretide contains fluticasone ( prevention) and long acting ventolin so would have the same reaction as normal ventolin with bisoprolol

  • Which is why I suggested Nebivolol. Bisoprolol isn't really that suitable for asthmatics.

  • Thanks Mike have an appointment in December and will discuss with him. Have been given Symbicort as twice daily preventative andBricanyl as the reliever. Am now also on steroids and antibiotics for bad chest. Hate taking so many pills. Will have to stop reading all blurb as scaring myself to death! Have a good day.

  • Don't worry - most of us go through this. The problem is there is no drug that suits everybody so you have to go through them all until you find the ones that work, and unfortunately some of them will disagree with you badly. But trust me there is something that will be the 'magic bullet' once you find it.

  • thanks Mike ,very supportive, this site is so good for that as I've felt quite alone at the beginning ,nearest support groups miles away from me. :)

  • When I looked it up on the internet it said that certain beta blockers, including , Bisop are OK to use with ventolin as they work in a different way to other betablockers. I use Salbutamol twice daily and ventolin very occasionally and have been taking them and Bisop 3.7 mg (along with xantenol 20 mg and zestoretic) for 18 months with no ill effects and have been afib free for last 4 months. If I were you I would double check with your EP as they are the experts.

  • What's an EP? I have an appointment with cardiologist in Dec, have no near support groups and our local GP,s do not have A.F. nurses to visit. Thankyou Isobel, that's been really helpful and I know I'll know by Dec what combinations I would I would like to try. Lovely to here how well you are. after 3 months and a few side effects I do feel quite good now on my 5mg of bisop each day. take care. Chris . :)

  • Hi,

    EP stands for Electro Physiologist.

    He is the electrician of the heart, and the expert consultant on AF. Your GP or cardiologist can refer you to one, or if you wish you can see one privately. It is the EP who carries out ablation and other procedures on the electrical system of the heart. I saw mine for the first time in June and he was very helpful and informative.

    Going back to the inhalers, I used to be very careful using the centilitre inhaler BEFORE I was prescribed Bisop as it used to make my heart race, but this doesn't happen now I'm on the Bisop. I think Bisop keeps the rate lower.

    Hope you get it all sorted to your satisfaction as you don't want extra worries about your meds!

    Best wishes,


    Ps I don't have an AF nurse either as I live in Ireland and had to wait almost 12 months to see the cardiologist, but saw the EP after only a 3 month wait!

  • Sorry, that should read VENTOLIN not centilitre!!

  • Thanks again Isobel,take care.x

You may also like...